Differential metabolism of drugs, therapeutic effects and side effects.

DSCN6946

We all have an enzyme system in our liver called the Cytochrome P-450 (CP-450) system. It evolved to metabolize poisons, but it is the major enzyme system that metabolizes drugs. This means it breaks drugs down into their metabolites, (or adds sulfate, acetyl, methyl, glucuronidyl gorups) which makes them more water soluble, and gets rid of them.

There are many forms of CP-450, ones that are fast, medium, slow, or super slow. The fast CP-450 breaks down the drug you’ve taken quickly. This hopefully allows enough time for the drug to interact with the proper receptors and have its desired effect before it is removed from your circulation. The slow and super slow CP-450 can be problematic in that they remove the drug so slowly that side effects and worse, adverse effects take place.

I have had genetic testing done to see which form of CP-450 I have. I have the slow form. This explains why I have all the side effects plus some whenever I am on a new medication. My liver doesn’t remove the drugs quickly enough, so they stay in my circulation for too long and I have many side effects and many adverse affects. Also I can take very small doses of medications and have an effect.

Now, knowing this helps my psychiatrist prescribe low doses of some medications, because I cannot take a lot of them. Trying out new medications is always a scary thing for me because I never know how bad the side effects and adverse effects are going to be.

I have only been able to tolerate Zoloft (however, no more SSRI’s) Lithium, and Seroquel. But as my friend who is a psychiatrist says, these are some of the best ones to be able to tolerate.

I would ask all of you to get this genetic testing done, but it is quite expensive ($1500) and it is not covered by some insurance plans, like mine… Anyway, I had it done, and the information gleaned from the testing is valuable. Hopefully insurance companies will start paying for these tests, because in the final analysis, it saves you money, because you don’t have to take drugs you know from the testing are not going to work for you.

What do WE think about? We think about Side Effects.

DSCN5806

I have severe seasonal allergies, I always knew I did. Two days ago, I went to see my allergist (who I’ve been seeing for food allergies 😦 ) and he looked inside my nose (eeeek) and told me he was surprised that I could breathe as there was so much inflammation in my nostrils. So he recommended a steroid shot (100 mg Depo Medrol), some heavy duty anti allergy meds (Montelukast) and a steroid and antihistamine nose spray. And instead of being overjoyed that my allergies are being treated and will soon be gone, I went into panic mode. Steroid injection?! Will it send me straight into depression or, sometimes infinitely worse, mania?? Here are the psychiatric side effects for Depo Medrol: Psychiatric reactions, such as mood changes (including irritability, depression and suicidal thoughts), psychotic reactions (including mania, delusions and hallucinations), anxiety, confusion, memory loss, sleep disturbances.

What about the Montelukast? Here are the psychiatric side effects listed for it: aggression, anxiousness, dream abnormalities and hallucinations, depression, insomnia, irritability, restlessness, suicidal thinking and behavior (including suicide), and tremor. By the way, it’s very interesting that the Montelukast, which is an anti leukotriene, causes psychological side effects. Leukotrienes are molecules produced by leukocytes or white cells (the warriors of our immune system), they cause bronchial smooth muscle contraction, they attract other white cells to the vicinity. These are 3 – 4 times more potent in their effects as histamine. Anyway, the point is that once again there is a connection between our immune system and mental illness. There are many such connections. I will write a post about it soon.

For most people, a steroid shot for allergies is just an inconvenience. For people with mental illness, it is something to be thought about carefully, and even then, it could be an undoer of a life you have oh so carefully, with trembling, tired hands, put together. The same can be said for the leukotriene inhibitors, such as Montelukast.

So, now what do I do? Well I have two options, take them, or not take them. And I will discuss these issues with my psychiatrist and my allergist. In the final analysis though, it’s being injected into me, and I will react to it in whatever way I will, so the decision is mine. Scary, going into the unknown, I’m hoping that all will be well, mood as well as allergies.